Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2023, 7:36 PM CDT for Morrison County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 9, 2023, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:40 PM CDT | HAIL 0.7 | 1 Ese Motley, MN | Reported 5/8 inch diameter hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS53 KMPX 100036
SVRMPX
MNC097-100115-
/O.NEW.KMPX.SV.W.0028.230710T0036Z-230710T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Sun Jul 9 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Morrison County in central Minnesota...
* Until 815 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located over Motley, or 19
miles west of Brainerd, moving southeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters. At 729 PM, quarter size hail was
reported in Motley.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Morrison County, including the following locations...
Crow Wing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
4627 9434 4623 9440 4618 9437 4616 9438
4615 9432 4612 9436 4625 9465 4635 9465
TIME...MOT...LOC 0036Z 294DEG 28KT 4633 9461
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff3 follow-up statements
377
WWUS53 KMPX 100052
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Sun Jul 9 2023
MNC097-100115-
/O.CON.KMPX.SV.W.0028.000000T0000Z-230710T0115Z/
Morrison MN-
752 PM CDT Sun Jul 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MORRISON COUNTY...
At 751 PM CDT, a severe thunderstorm was located near Pillager, or 14
miles southwest of Brainerd, moving southeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters. At 745 PM, golf ball size hail
was reported west of Pillager in southern Cass County.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Morrison County, including the following locations...
Crow Wing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4624 9464 4632 9456 4631 9455 4631 9451
4633 9443 4629 9435 4627 9434 4623 9440
4618 9437 4616 9438 4615 9432 4612 9436
TIME...MOT...LOC 0051Z 304DEG 25KT 4627 9448
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff714
WWUS53 KMPX 100105
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
805 PM CDT Sun Jul 9 2023
MNC097-100115-
/O.CON.KMPX.SV.W.0028.000000T0000Z-230710T0115Z/
Morrison MN-
805 PM CDT Sun Jul 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MORRISON COUNTY...
At 805 PM CDT, a severe thunderstorm was located near Fort Ripley, or
11 miles southwest of Brainerd, moving southeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Morrison County, including the following locations...
Crow Wing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 9453 4632 9441 4629 9435 4627 9434
4623 9440 4618 9437 4616 9438 4615 9432
4612 9436
TIME...MOT...LOC 0105Z 301DEG 24KT 4623 9437
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff838
WWUS53 KMPX 100112
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
812 PM CDT Sun Jul 9 2023
MNC097-100122-
/O.EXP.KMPX.SV.W.0028.000000T0000Z-230710T0115Z/
Morrison MN-
812 PM CDT Sun Jul 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRISON COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4619 9453 4632 9441 4629 9435 4627 9434
4623 9440 4618 9437 4616 9438 4615 9432
4612 9436
TIME...MOT...LOC 0112Z 294DEG 28KT 4621 9430
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:16 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 9, 6:16 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 616 PM CDT Sun Jul 9 2023 .DISCUSSION...(This evening through Sunday) Issued at 249 PM CDT Sun Jul 9 2023 KEY MESSAGES: - A few thunderstorms in central Minnesota this evening, with a better chance for strong storms in eastern MN and western WI tomorrow afternoon. Hail is likely the primary concern tomorrow. - Hot temperatures tomorrow with a cool down to the upper 70s to low 80s through the rest of the week. A gradual warming trend is likely by next weekend. Discussion... Early afternoon satellite imagery shows a few cumulus clouds starting to bubble over central Minnesota, with this are expected to be the focus for isolated showers and thunderstorms later this afternoon and evening. Surface observations show temperatures in the low to mid 80s with dew points in the mid to upper 50s, with lower dew points farther south with near 50 dew points in the Twin Cities, further pointing towards central Minnesota being the more likely candidate for showers and storms with a better environment for storm formation. The forcing is still the biggest question, as we are relying on mid to upper level shortwave energy stemming from a closed upper level low in central Canada, with a weak surface front slowly drifting southwards but likely not arriving until tomorrow. CAMs are showing some development in central Minnesota by around 22-23z with a brief burst of higher reflectivity at initial storm formation followed by very lackluster potential afterwards, likely due to how late the forcing arrives as we lose a lot of our instability as the sun retreats. Overall we are not expecting to see a significant severe weather threat this evening, with perhaps one or two cells producing some brief hail and gusty winds but not much else besides. Tomorrow looks like the much better day for potential showers and thunderstorms, favoring eastern Minnesota to western Wisconsin but still having at least a chance throughout the rest of our CWA. The cold front stemming from the closed low in central Canada will be drifting southwards, stretching from southwestern Minnesota through the I-94 corridor by 00z, with activity likely beginning before this during our afternoon peak heating. The synoptic scale forcing along the front will be better suited to producing both more and more powerful storms compared to today, with good mid level lapse rates and a curved hodograph ahead of the approaching front all aiding in storm development. A few supercell thunderstorms remain possible, which could also produce a brief tornado threat, but the primary severe weather concern will likely be hail due to the steep lapse rates. Unfortunately, this will likely end up yet another case of rain for the lucky few and nothing for others, which does little to help mitigate the drought that continues to spread over the area. Temperatures tomorrow will be the warmest of the period, with highs in the upper 80s to low 90s ahead of the cold front with southerly winds advecting warmer air into the area as well as allowing destabilization ahead of the front during the day. WBGT values are near the critical threshold of 80-81, but the duration of the higher values will be low enough such that it is looking unlikely that heat headlines are necessary for now. After the cold front passes, we see cooler temperatures and sporadic storm chances through the rest of the week, with weak surface high pressure drifting towards the area as the upper level closed low continues to spin over central to east-central Canada. We could have a bit of shortwave energy to produce a few isolated showers and storms, but generally this period will remain dry for the vast majority of the forecast area. We slowly get warmer as we head towards next weekend, with upper 70s being replaced by low to mid 80s as our flow begins to wobble as the upper level low drifts towards Hudson Bay, with the southern stream jet perhaps making a brief appearance this far north. This regime remains what we would consider split flow, so still no longer duration rains expected through at least the middle of the month. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Jul 9 2023 A few showers have recently developed north of AXN and STC. They could build into TS, but more likely than not will remain north until they weaken this evening. A cold front will sag south and more TS will develop mid to late afternoon Monday from around MSP eastward into WI. KMSP...No concerns through early Monday afternoon aside from gusty winds early this evening and again by Monday afternoon. TS becomes possible after 21Z Mon. /OUTLOOK FOR KMSP/ TUE...VFR. Wind N 5-10kts. WED...VFR, chc MVFR/-SHRA early. Wind NE to NW 5-10kts. THU...VFR, chc MVFR/-TSRA. Wind W 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...Borghoff
Hazardous weather outlook, Jul 9, 2:34 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 234 PM CDT Sun Jul 9 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 234 PM CDT Sun Jul 9 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe thunderstorms will be possible Monday afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There are several low chances for thunderstorms next week, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 9, 7:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sun Jul 9 2023
MNZ042-043-100100-
Morrison MN-Todd MN-
714 PM CDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of northeastern Todd
and northwestern Morrison Counties through 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Staples Airport, or 28 miles west of Brainerd, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Motley around 730 PM CDT.
Other locations impacted by this storm include Crow Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 104
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
4633 9444 4628 9434 4623 9440 4617 9436
4614 9437 4637 9489 4637 9474
TIME...MOT...LOC 0013Z 294DEG 29KT 4641 9478
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:14 PM CDT | Special Weather Statement | MPX | Todd | 46 min |
| Jul 9, 8:12 PM CDT | Special Weather Statement | MPX | Morrison | 33 min |
| Jul 10, 6:24 PM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.